Alert archive / California / Winter Weather Advisories in 2017

Winter Weather Advisory 3, NWS Eureka, CA

January 8, 2017Del Norte County, Humboldt County, Trinity County, California

NWS Eureka, CA issued this winter weather advisory at Jan 8, 2017, 2:50 AM PST for Del Norte County, Humboldt County, Trinity County, California. It took effect at Jan 9, 2017, 3:24 AM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 2:50 AM PST (10:50 UTC)
In effect from
Jan 9, 2017, 3:24 AM PST
Expired
Jan 9, 2017, 10:00 PM PST
In force
19 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 80 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Jan 7, 4:20 PM PST, 10 hours 30 minutes earlier.

Area forecast discussion, Jan 7, 4:20 PM PST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
420 PM PST Sat Jan 7 2017

.SYNOPSIS...An atmospheric river will bring periods of widespread
heavy rainfall tonight through mid week. Prolonged rainfall will
bring flooding potential to small streams and local mainstem
rivers. Stormy conditions will also result in gusty ridgetop
winds and mountain snow across northwest California.

&&

.DISCUSSION...Multiple periods of moderate to heavy rain can be
expected across the region through mid-week, as an atmospheric
river has set its sights on California. Several inches of rain can
be expected throughout the area, likely reaching double-digit
total accumulations in many areas by Wednesday, resulting in
flooding concerns for some main stem rivers, small streams, and
urban areas. In addition to the impacts from heavy rain, strong
winds can be expected at times, and fluctuating snow levels may
bring accumulating snow back down to at least a few of our higher
passes during some of the colder periods of this event. To top it
all off, a modest storm surge combined with high astronomical
tides may result in some coastal flooding concerns over the next
few days in addition to the flooding caused from heavy rains.

.HEAVY RAIN/HYDROLOGY...The most pressing item of concern for
this particular event will be the potential for heavy rain and
flooding through mid-week. While the Bay Area and northern/central
Sierra Nevada region will likely bear the true brunt of this
event, rain totals in far northwest California are expected to be
impressive in their own right. Multiple waves of heavy rain are
expected from tonight through Wednesday night, with only short
breaks of showers in between each wave. While timing details
remain a bit fuzzy, particularly towards the latter half of the
event, there appear to now be three distinct periods of heavier
rain rates relative to other time periods: 1. Overnight tonight
through Sunday afternoon 2. Monday afternoon and evening and 3.
Tuesday afternoon through Wednesday morning. Breaks between these
periods will not be completely dry either, as steady showers will
likely continue to move onto the coast even during relative lulls
in the action. By the time the last wave moves through the area
Thursday morning, rain totals for the entire event will likely
range from around 5 inches in the coastal lowlands, to as much as
10 to 12 inches in the mountains of Del Norte, Humboldt and
Mendocino counties. This will result in at least minor urban and
small stream flooding, likely additional rock slides along
mountain roads, and rapid rises of main stem rivers. A few main
stem rivers are expected to reach near or slightly above flood
stage, including the Russian River at Hopland, Navarro River at
Navarro, and the Eel River at Fernbridge. Several river forecast
points will likely reach monitor stage as well.

.WIND...A low level jet of strong winds resulted in some
particularly gusty conditions along coastal headlands and exposed
high elevation ridges across Del Norte and Humboldt County this
morning, but these winds have largely subsided. However, another
round of strong winds can be expected again tomorrow morning through
roughly tomorrow afternoon, although the strongest winds may not be
focused in quite the same areas. While gusty winds will again be
expected those areas previously mentioned, the focus tomorrow will
likely be along the coastal headlands and high ridges of Mendocino
and southern Humboldt counties where a core of strong low level
winds are expected to move onshore. Residents in these areas can
expect gusts to 50 mph and occasionally higher, with sustained
winds of around 20 to 30 mph for the most part. Occasional downed
trees can be expected with these winds, especially if heavy rain
can act to loosen soil conditions.

.SNOW...After some low elevation snow fell across mainly Trinity and
far northeastern Humboldt counties last night and early this
morning, a warm front has brought rising snow levels and has
generally put an end to impactful snow...although chain controls
remain along some of the high passes of highway 36. After a period
of warm rain tonight and early Sunday, snow levels are expected to
fall back to around 3000 feet through Sunday night, and remain
around there until snow levels begin to rise again Tuesday morning.
Numerous showers will move through the region during this period
as well, especially Monday afternoon and evening, which may
result in snow accumulations along high passes...particularly
along highway 36. Snow totals will be highly variable given the
showery nature of this precipitation, but it may be enough to
result in chain controls and slow driving conditions along
Highways 36 and to a lesser extent 299 early Monday morning
through early Tuesday morning. Rising snow levels are expected
late Tuesday, but lower elevation snow will be possible again
Wednesday night with low confidence in amounts and/or snow levels
at this time.

&&

.AVIATION...Complex forecast for all terminals for the next 24
hours. This morning, a weather front passed through the area,
bringing in gusty winds with low level wind shear around 40 kt.
Moderate rain overnight had diminished this morning, and became more
showery this afternoon with a few breaks in the sky cover.
Conditions were mostly in MVFR, while also bouncing around VFR and
IFR. Do expect mostly cloudy with showers to continue through this
evening, with mostly MVFR conditions. Winds will be around 10 to 20
kt with occasional higher gusts, and low level southerly wind shear
at around 30 to 40 kt. Overnight, the rain intensity will pick up
and ceiling and visibility will drop significantly, to around
IFR. By tomorrow morning, do expect winds gusts to 40 kt, and wind
shear to 50 kt. /RCL

&&

.MARINE...Active pattern for the marine weather also. Gale warning
in effect through Monday night for the outer waters, and small craft
advisory through Tuesday morning for the inside waters.

We still have a broad area of low pressure off the West Coast, while
a cold continental high over Central US. We have small disturbances
developing within the broad area of low pressure, and then
approaching the West Coast. The first disturbance will come in
tonight. South winds on the coastal waters will be increasing to
around 15 to 25 kt with gusts to 40 kt, with the strongest winds
over the outside waters. The strong winds will continue through
tomorrow daytime. Thus, a gale warning is hoisted for the outside
waters, and a small craft advisory for the inside waters. With the
strong southerly winds, there will be good wind waves around 10 to
13 ft at around 8 to 10 seconds through tomorrow daytime.

There will be a lull in the winds and waves tomorrow night as the
first system dissipate. The next system will come in early Monday
morning, bringing in another round of strong winds and elevated seas
through Tuesday. Beyond that, looks like there will be another
system bringing in another round of strong winds and elevated seas.
Confidence is high that we are in an active pattern. However,
confidence is below average on the exact timing and magnitude of
these systems. /RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late Sunday night for CAZ101>113.

     Wind Advisory from 6 AM to 2 PM PST Sunday for CAZ109-110-112-
     113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST Tuesday for PZZ450-455.

     Gale Warning until midnight PST Monday night for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 7, 4:10 PM PST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
410 PM PST SAT JAN 7 2017

CAZ101>108-111-081230-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
NORTHEASTERN MENDOCINO INTERIOR-
410 PM PST SAT JAN 7 2017

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A FLOOD WATCH REMAINS IN EFFECT. A BRIEF BREAK IN THE RAIN WILL
OCCUR THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLOOD WATCH REMAINS IN EFFECT. ANOTHER BOUT OF RAIN IS EXPECTED
TO BEGIN SUNDAY MORNING FOR ALL AREAS. RAIN WILL BE HEAVY AT
TIMES. GUSTY SOUTH WINDS ARE ALSO EXPECTED ALONG THE COAST AND
COASTAL HILLS SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ109-110-112-113-081230-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
410 PM PST SAT JAN 7 2017

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 2 PM PST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A FLOOD WATCH REMAINS IN EFFECT. A BRIEF BREAK IN THE RAIN WILL
OCCUR THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY IS CURRENTLY IN EFFECT. A LOW LEVEL SOUTHWESTERLY
JET OF STRONG WINDS WILL MOVE ACROSS SOUTHWESTERN MENDOCINO
COUNTY SUNDAY MORNING. THIS FEATURE WILL PROMOTE GUSTY SOUTH AND
SOUTHWEST WINDS ACROSS THE COAST AND COASTAL INTERIOR AREAS AND
COMMUNITIES.

A FLOOD WATCH IS CURRENTLY IN EFFECT. ANOTHER BOUT OF RAIN IS
EXPECTED TO BEGIN SUNDAY MORNING FOR ALL AREAS. RAIN WILL BE HEAVY
AT TIMES. GUSTY SOUTH WINDS ARE ALSO EXPECTED ALONG THE COAST AND
COASTAL HILLS SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:00 PM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino24 hr
Jan 8, 2:26 AM PSTCoastal Flood AdvisoryEKAHumboldt7 hr
Jan 8, 3:48 AM PSTRiver Flood WarningEKAMendocino4 days
Jan 8, 4:27 AM PSTRiver Flood AdvisoryEKAMendocino30 hr
Jan 8, 9:16 AM PSTRiver Flood WarningEKAHumboldt4 days
Jan 8, 10:48 AM PSTAreal Flood AdvisoryEKAMendocino, Trinity214 days
Jan 8, 11:11 AM PSTAreal Flood AdvisoryEKAHumboldt5 hr
Jan 8, 11:16 AM PSTAreal Flood AdvisoryEKATrinity5 hr
Jan 8, 12:52 PM PSTSmall Craft AdvisoryEKA44 hr
Jan 8, 12:52 PM PSTHazardous Seas WarningEKA7 hr

Nearby

Winter Weather Advisories in California, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.